Alert archive / Colorado / Snow Squall Warnings in 2024
Snow Squall Warning 2, NWS Pueblo, CO
NWS Pueblo, CO issued this snow squall warning at Jan 15, 2024, 2:14 PM MST for El Paso County, Pueblo County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 15, 2024, 2:14 PM MST (21:14 UTC)
- Expired
- Jan 15, 2024, 3:00 PM MST
- In force
- 46 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties El Paso County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 36 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736
WWUS55 KPUB 152114
SQWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
214 PM MST Mon Jan 15 2024
COC041-101-152200-
/O.NEW.KPUB.SQ.W.0002.240115T2114Z-240115T2200Z/
El Paso CO-Pueblo CO-
214 PM MST Mon Jan 15 2024
The National Weather Service in Pueblo has issued a
* Snow Squall Warning for...
South central El Paso County in east central Colorado...
Northern Pueblo County in southeastern Colorado...
* Until 300 PM MST.
* At 212 PM MST, a dangerous snow squall was located along a line
extending from 10 miles west of Pinon to near Pueblo Depot, moving
south at 10 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts up to 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
Near-whiteout conditions are occuring over the I-25 corridor at this
time and will likely spread to parts of Highway 50.
Locations impacted include...
Northeastern Pueblo, Pueblo Airport, Boone, Pueblo West, Pueblo
Depot, and Pinon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 3836 10493 3822 10408 3848 10408 3859 10490
TIME...MOT...LOC 2112Z 349DEG 8KT 3850 10480 3837 10426
SNOW SQUALL...OBSERVED
$$What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Jan 15, 10:55 AM MST, 3 hours 19 minutes earlier. Its key messages:
- Bitter cold Arctic air mass will remain in place across the plains/I-25 corridor through Tuesday morning.
- Moderate to heavy snow coupled with strong gusty winds to continue along the Continental Divide today, mainly focused over the central mountains.
- Light snow possible across the plains, I-25 corridor and eastern mountains today.
- Mountain snow, with dry conditions for most through the midweek period.
- Dry conditions for the end of the week and start of the weekend, with cold air pushing across the lower elevations.
- Uptick in wintry weather expected for the end of th upcoming weekend and start of next week.
Area forecast discussion, Jan 15, 10:55 AM MST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1055 AM MST Mon Jan 15 2024 .KEY MESSAGES... - Bitter cold Arctic air mass will remain in place across the plains/I-25 corridor through Tuesday morning. - Moderate to heavy snow coupled with strong gusty winds to continue along the Continental Divide today, mainly focused over the central mountains. - Light snow possible across the plains, I-25 corridor and eastern mountains today. - Mountain snow, with dry conditions for most through the midweek period. - Dry conditions for the end of the week and start of the weekend, with cold air pushing across the lower elevations. - Uptick in wintry weather expected for the end of th upcoming weekend and start of next week. && .UPDATE... Issued at 1049 AM MST Mon Jan 15 2024 Updated NDFD to account for latest obs given reinforcing arctic surge pushing through. note: in many areas, the official high temp for the DATE occurred earlier today. \/Hodanish && .SHORT TERM /THROUGH TONIGHT/... Issued at 425 AM MST Mon Jan 15 2024 Currently...Strong northwest flow aloft continues across the state, as an upper disturbance sweeping across the Rockies continues gusty winds of 30 to 40 mph and ongoing snow for the central mts and La Garitas. Much of the rest of the forecast area was experiencing just partial sky cover, with widespread temps ranging from 5 above to 10 below zero as of 3 AM. Today...The upper shortwave will cross CO today, keeping wind-driven snow in play for the central mts and La Garitas. 6 to 10 inches of additional snow will be possible across the central mts today until things wind down this evening, while the La Garitas may see an additional 3 to 6 inches of snow. Coupled with winds gusting as high as 40 to 50 mph at times, travel in those areas will be especially hazardous. Further east across the plains a cold front is expected to push south over the Palmer Divide around 17z or 18z, producing brisk north-northeast winds gusting to around 25-30 mph across the plains. Some light snow will accompany the front and post-front through the afternoon, with up to an inch of snow possible for portions of the plains as well as the eastern mts. Temperatures today will struggle to climb out of the single digits across the plains since the cold air is not going anywhere just yet, and the cold front is bringing a reinforcing shot of cold air as well as increased winds that will strengthen wind chills. Higher elevations as well as the high valleys will fair much better, with highs in the 30s. Tonight...Ongoing snow fall is expected to taper off this evening as the upper disturbance continues pushing east out of CO, with clearing skies overnight enhancing the radiational cooling. Meanwhile, as the cold front reaches the southern border this evening, the stronger winds will produce dangerous wind chills for Huerfano County and western Las Animas County, so the previous Wind Chill Warning issuance for those areas looks good. Increased winds for the San Luis Valley are expected to produce enhanced wind chills there, so a Wind Chill Advisory is in place for tonight. Overall, snow should be coming to an end for all areas, but the deep freeze sets in for the overnight period. Most locations will see minimum temps of 5 below to 15 below zero, though the Upper Arkansas River Valley and the northern third of the San Luis Valley may still remain in the single digits above zero. Moore && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 425 AM MST Mon Jan 15 2024 Tuesday - Thursday: For around the midweek period, a relatively quieter stretch of weather is expected for most. Synoptically, northwesterly flow will prevail over the region, and then within that flow, a shortwave will drift over the area Wednesday into Thursday. Given the lack of any major forcing over south central and south eastern Colorado, most are anticipated to remain dry. With that said though, ascent and orographic forcing will rise in response to the shortwave, and given that, areas of snow are expected along the mountains, especially across the central mountains. Looking at temperatures, areas in the mountains and valleys will hover around and slightly below season values. As for the lower elevations, a stubborn arctic airmass will be in place. Northwesterly doesn't overly favor scouring out these airmasses quickly, and given that temperatures will be slow to recover across the area, especially further east one gets and away from any downsloping that may materialize. Friday - Saturday: For the end of the week and start of the weekend, quiet weather continues for the entirety of south central and south eastern Colorado. At this point, a ridge will drift over the region, which ensemble models are in good agreement on, leading to a decrease in ascent. Given this, precipitation chances will drop across the area and dry conditions are anticipated to prevail. As for temperatures, much of the mountains and valleys will continue to hover around seasonal values. As for the lower elevations, a cool down is actually expected for the area. While a ridge will be in place for south central and south eastern Colorado, another longwave trough will be in place/pushing east over the central and eastern US, and as it does so, will shove another cold airmass southward. While at this time, it is expected that much of the longwave trough, and its associated cold airmass, will stay further east than the previous one, it is still expected to ooze over the lower elevations, keeping those areas below seasonal values. Sunday - Monday: For the end of the weekend and start of next week, an uptick in active weather is expected. The aforementioned ridge will be short lived, and a more unsettled pattern will develop across the western US, with broad trough trekking over the region. This feature will start to influence the area during this timeframe, bringing heightened precipitation chances, especially along the mountains, as forcing rises. Temperatures during this period will fluctuate more. Sunday will hover around seasonal values as the unsettled pattern is still too far west to shove any major cold air southward. Monday will then bring the cooler temperatures, as the broader trough pushes over south central and south eastern Colorado, ushering in cooler air across the region. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1049 AM MST Mon Jan 15 2024 Another arctic surge was pushing through at issuance time. This surge will bring low clouds to KCOS and KPUB today. Temps will likely remain steady or slowly decrease as the day progresses. Main concern for KPUB and especially KCOS is we may see a band or two of heavier snow develop over the taf sites this afternoon, and this could produce a period of locally heavy snow at the taf sites. It will be very cold, with VFR conditions tonight. VFR next 24 hrs at KALS. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 5 PM MST this afternoon for COZ058>061-064-066. Wind Chill Advisory from midnight tonight to 9 AM MST Tuesday for COZ069>071. Wind Chill Warning until 11 AM MST Tuesday for COZ084>086-089- 093>099. Wind Chill Warning from 5 PM this afternoon to 11 AM MST Tuesday for COZ087-088. && UPDATE...HODANISH SHORT TERM...MOORE LONG TERM...SIMCOE AVIATION...HODANISH
Hazardous weather outlook, Jan 15, 4:05 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 405 AM MST Mon Jan 15 2024 COZ058>089-093>099-161115- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 405 AM MST Mon Jan 15 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Wind driven snow will continue across the La Garita Mountains and across the higher elevations of Lake and Chaffee counties today, before diminishing this evening. 6 to 10 inches of additional snow accumulation is expected, along with winds gusting as high as 40 to 50 mph at times. Very cold arctic air will remain locked in place across the southeast plains today, with temperatures struggling to climb above single digits. Wind chill readings today and tonight will drop to as cold as 20 to 30 below zero, which could cause frost bite in under 30 minutes. Light snow will be possible late this morning through the afternoon across portions of the southeast plains, with little accumulation anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A storm system will pass over the area Wednesday into Thursday, bringing increased snow chances for the region, particularly across the mountains where the greatest snowfall is anticipated. An unsettled pattern returns during the end of the upcoming weekend and start of next week, with wintry weather returning for much of the region, especially across the mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 27/SIMCOE
In the hours before
Local storm report, Jan 15, 12:38 PM MST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1238 PM MST Mon Jan 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 AM Snow 1 SE Wolf Creek Pass 37.47N 106.79W
01/15/2024 M15.0 inch Mineral CO Public
Storm total reported by Wolf Creek Ski
Patrol. 4 inches has fallen in the past 24
hours.
0558 AM Snow 1 NNW Monarch Pass 38.51N 106.33W
01/15/2024 M27.0 inch Chaffee CO Public
Reported by Monarch Ski Patrol in the past
48 hours. Total in the past 24 hours has
been 16 inches.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 1:50 PM MST | Snow Squall Warning | PUB | El Paso, Pueblo | 25 min |
Nearby
Snow Squall Warnings in Colorado, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.